Clin Toxicol (Phila) 2017 Aug 13;55(7):636-644. Epub 2017 Apr 13.
f The Norwegian CBRNe Centre of Medicine, Department of Acute Medicine , Oslo University Hospital , Oslo , Norway.
Context: Recreational drug toxicity is frequent. Availability of new psychoactive substances is steadily increasing. However, data with verified analyses from clinical settings are limited. To evaluate the impact of novel psychoactive substances (NPS) on recreational drug toxicity in Oslo, Norway, we analysed samples from a selection of patients.
Methods: All the patients presenting with recreational drug toxicity at the Oslo Accident and Emergency Outpatient Clinic (OAEOC) and at the Oslo University Hospital (OUH) were registered from April through September 2014. Oral fluid samples were collected at the OAEOC. Blood samples were collected at the OUH. The samples were screened using ultra-high performance liquid chromatography - tandem mass spectrometry (UHPLC-MS/MS).
Results: Nine hundred and sixty-four cases were included, 841 (87.2%) at the OAEOC and 123 (12.8%) at the OUH. A total of 55 oral fluid samples (OAEOC) and 103 blood samples (OUH) could be analysed. NPS were not clinically suspected in any of the screened cases. At the outpatient clinic, the most commonly found substances were clonazepam in 42/55 (76.4%) cases, amfetamines in 40/55 (72.7%) and heroin in 39/55 (70.9%). In seven (12.7%) cases NPS were detected: 4-methylamfetamine in three cases, dimethyltryptamine in two, methylone in one, and N,N-dimethyl-3,4-methylenedioxyamfetamine in one. Among the hospital patients, the most commonly found substances were clonazepam in 51/103 (49.5%) cases, amfetamines in 48/103 (46.6%), heroin in 31/103 (30.1%), and diazepam in 30/103 (29.1%). In five (4.9%) cases NPS were detected: JWH-210 in two cases, AM-2201 in two, and 5-EAPB in one.
Conclusion: NPS were clinically not suspected, though found in eight percent of cases. Still, the vast majority of patients treated for recreational drug toxicity in Oslo have taken classical drugs. Management of these patients should be based on their clinical condition. However, it is highly important to be alert to atypical presentations possibly resulting from unsuspected drugs.